MAUDE Adverse Event Report: HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - BATTERY; VENTRICULAR (ASSISST) BYPASS

HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - BATTERY; VENTRICULAR (ASSISST) BYPASS
Model Number 1650DE
Medical Device Problem Codes Connection Problem (2900); Material Integrity Problem (2978)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/29/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is used for treatment not diagnosis.The ventricular assist system is indicated for use as a bridge to cardiac transplantation and destination therapy in patients who are at risk of death from refractory end-stage left ventricular heart failure.The system is designed for in-hospital and out-of-hospital settings.Additional products: heartware ventricular assist system  battery, model #: 1650de / catalog #: 1650de / expiration date: 31-03-2018/ serial #: (b)(4), udi #: (b)(4).Device available for evaluation: yes, return date:04-aug-2020.Device evaluated by mfr: no, device evaluation anticipated, but not yet begun dev rtn to mfr? yes.Mfg date: 31-03-2017.Labeled for single use: no.(b)(4).Heartware ventricular assist system  battery, model #: 1650de / catalog #: 1650de / expiration date: 31-10-2018/ serial #: (b)(4), udi #: (b)(4).Device available for evaluation: no.Mfg date: 31-10-2017.Labeled for single use: no.(b)(4).Investigation of this event is pending and a supplemental report will be sent upon its completion.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that multiple batteries exhibited poor mechanical connections.One battery fell out of the power port when connected to the controller and two other batteries did not "spring back".The connectors were worn, and it was suspected that they were contaminated which prevented them from securely connecting.The batteries were exchanged.No patient complications have been reported as a result of this event.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for corrections.In the prior regulatory report the second additional product was report as not being returned and not pending analysis, that information has been updated to the product was returned and the device evaluation pending.Additional products: d4: serial #:(b)(6), d10: yes, return date: 04-aug-2020 h3: no, device evaluation anticipated, but not yet begun dev rtn to mfr? yes investigation of this event is pending and a supplemental report will be sent upon its completion.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for device evaluation product event summary: three batteries were returned for evaluation.Various analyses were conducted and reviewed in order to evaluate the performance of the devices in relation to the reported event.Failure analysis of battery revealed that the battery passed visual inspection; no anomalies were noted regarding the connector of another battery and the battery was able to properly connect to a test controller.Functional testing revealed that the battery was unable to charge or provide power.Supplemental testing revealed there was a communication error between the gas gauge integrated chip (ic) that monitors the battery and reports information to the controller and the ic that measures cell pair voltages and provides safety protection when certain conditions are met.This communication error caused the battery to trigger a safety flag and become inoperable.A reset of both integrated circuits was able to remove the flags and resulted in the battery regaining functionality.Further investigation using a representative sample revealed that the observed communication error was replicated while the battery was exposed to electrostatic discharge (esd).This is an additional observation not related to the reported event, as the observed communication error did not impact the ability of the battery to connect to a controller.As a result, the reported another battery falls out of power port¿ could not be confirmed.The most likely root cause of the observed inoperability of the battery can be attributed to an esd event resulting in a communication error between the gas gauge ic that m onitors the battery and reports information to the controller and the ic that measures cell pair voltages and provides safety protection when certain conditions are met.Failure analysis of the batteries the battery and a different battery revealed contamination w ithin the connector locking mechanism of both batteries, which prevented proper locking and mating to the controller.Furthermore, it was noted that the batteries did not ¿spring back¿ when connecting the batteries to the test controller.As a result, the reported ¿the battery and the different battery does not spring back" and contamination of the connectors event was confirmed.Based on the available information, the most likely root cause of the reported poor mechanical connection event can be attributed to contamination in the batteries¿ connector locking mechanism, likely due to the handling of the device.Additional products: d4: (b)(6) h3: yes h6: fda method code(s): 10 h6: fda results code(s): 331 h6: fda conclusion code(s): 19 d4: (b)(6) h3: yes h6: fda method code(s): 10 h6: fda results code(s): 648 h6: fda conclusion code(s): 4309 investigation of this event is completed, and the file will be closed.If new information is received, the file will be re-opened, and a supplemental will be submitted.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for an update to the product event summary and annex c, d, and g codes.Product event summary: three (3) batteries ((b)(6), (b)(6), (b)(6)) were returned for evaluation.Various analyses were conducted and reviewed in order to evaluate the performance of the devices in relation to the reported event.Failure analysis of (b)(6) revealed that the battery passed visual inspection; no anomalies were noted regarding the connector of (b)(6) and the battery was able to properly connect to a test controller.Functional testing revealed that (b)(6) was unable to charge or provide power.Supplemental testing revealed there was a communication error between the gas gauge integrated chip (ic) that monitors the battery and reports information to the controller and the ic that measures cell pair voltages and provides safety protection when certain conditions are met.This communication error caused the battery to trigger a safety flag and become inoperable.A reset of both integrated circuits was able to remove the flags and resulted in the battery regaining functionality.This is an additional observation not related to the reported event, as the observed communication error did not impact the ability of the battery to connect to a controller.As a result, the reported ¿(b)(6) falls out of power port¿ could not be confirmed.Based on an investigation conducted under capa pr00519785, the most likely root cause of the observed inoperability of (b)(6) has been attributed to the battery connector interface design which does not guarantee the desired connection angle in some use conditions.Failure analysis of the batteries (b)(6) and (b)(6) revealed contamination within the connector locking mechanism of both batteries, which prevented proper locking and mating to the controller.Furthermore, it was noted that the batteries did not ¿spring back¿ when connecting the batteries to the test controller.As a result, the reported ¿(b)(6) and (b)(6) does not spring back" and contamination of the connectors event was confirmed.Based on the available information, the most likely root cause of the reported poor mechanical connection event can be attributed to contamination in the batteries¿ connector locking mechanism, likely due to the handling of the devices.Additional products: d1: heartware ventricular assist system ¿ battery d4: serial #: (b)(6) h6: patient ime code(s): e2403 h6: imf code(s): f26 h6: img code(s): g02002 d1: heartware ventricular assist system ¿ battery d4: serial #: (b)(6), h6: img code(s): g02002 h6: patient ime code(s): e2403 h6: imf code(s): f26 h6: fda results code(s): c02 h6: fda conclusion code(s): d01 investigation of this event is completed and the file will be closed.If new information is received, the file will be re-opened and a supplemental will be submitted.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
HEARTWARE VENTRICULAR ASSIST SYSTEM - BATTERY
Common Device Name
VENTRICULAR (ASSISST) BYPASS
Manufacturer (Section D)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
Manufacturer (Section G)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
Manufacturer Contact
paula bixby
8200 coral sea st ne
mounds view, MN 55112
7635055378
MDR Report Key10373294
Report Number3007042319-2020-05233
Device Sequence Number14247456
Product Code DSQ
UDI-Device Identifier00888707000376
UDI-Public00888707000376
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
P100047
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/10/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date03/31/2018
Device Model Number1650DE
Device Catalogue Number1650DE
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/04/2020
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 08/06/2020
Supplement Date Received by Manufacturer08/06/2020
11/03/2020
02/23/2022
Initial Report FDA Received Date08/06/2020
Supplement Report FDA Received Date08/06/2020
11/04/2020
03/10/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/31/2017
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1103 VAD.
Patient Age37 YR
Patient SexMale